What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 25, 12:40 PM EST, 50 minutes earlier.
Area forecast discussion, Jul 25, 12:40 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
140 PM EDT Tue Jul 25 2023
.SYNOPSIS...
High pressure to our south allows for returning humidity to
Southern New England today. Scattered thunderstorms are expected
to develop this afternoon and early evening in interior
Southern New England Gusty winds, frequent lightning and
torrential rains capable of localized flooding are possible.
Wednesday features dry weather but even warmer temperatures in
the upper 80s to lower 90s. Dangerous heat expected Thursday
through Saturday with the peak on Friday. Strong to severe
storms possible later on Thursday. Cooler and drier later this
weekend into early next week in wake of a cold front that
crosses the region on Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
130 PM Discussion
KBOX radar revealing convective showers over central and western
MA at this hour. No headlines have been issued with these storms
thus far, but special weather statements and/or SVR warnings may
be needed if these storms intensify. A severe thunderstorm
watch has been put into effect for all of CT where environmental
parameters are favorable for severe storm development this
afternoon. We'll be monitoring storm development closely across
the rest of southern New England and determine if a northward
expansion of the watch is necessary.
In addition to the SVR threat, slow moving storms may result in
small stream, poor drainage, and urban flooding. One storm over
the Springfield MA area has produced enough rainfall to warrant
a Flash Flood Warning at this hour. Flooding will be a concern
beneath any slow moving storms producing heavy rainfall.
Did make some adjustments to the near- term forecast to reflect
earlier convection initiation across the area. Furthermore,
have removed sea-breeze along and north of the Boston coastline.
Southwest gradient wind appears to be strong enough to fend of
a circulation.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
330 AM Update:
Tonight:
Any t-storms which developed during the daylight hrs should
dissipate shortly after sundown, with the initiating shortwave
disturbance moving through Southern New England for the
evening/overnight. This will turn winds to more westerly than
experienced recently; with more mid to high cloud cover, the risk
for fog/stratus along the South Coast, Cape Cod and Islands may be
less probable tonight the past several nights. Lows mid to upper
60s.
Wednesday:
High pressure to our south reasserts itself again, while we also get
into shortwave ridging aloft at 500 mb. Wednesday should feature
abundant sunshine and dry weather under subsidence. The main story
for Wednesday is that it starts the anticipated warming trend toward
hot and humid weather. 850 mb temps punch into the upper teens
Celsius range on Wednesday, yielding very warm to hot temps in the
upper 80s to lower 90s with little in the way of a reprieve via sea-
breezes that may stay offshore. Heat indices lower to perhaps mid
90s; a reminder that we'd need two straight days with heat indices
of 95+ or one day of 100+ heat index values to qualify for heat
advisories. But still, if you do plan on being outdoors, certainly
take the appropriate heat-related preparedness and precautionary
measures such as staying hydrated and taking frequent breaks in
shaded or air-conditioned areas.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights
* Oppressive heat expected Thursday through Saturday. Peak of the
heat on Friday.
* Strong to severe storms possible on Thursday. Strong storms still
possible on Friday and Saturday.
* Turning drier late in the weekend and heading into early next week.
Wednesday Night through Thursday Night...
A shortwave ridge will be in place Wed night heading into early Thu,
while a potent shortwave/trough lifts into the eastern Great Lakes.
The shortwave lifts into northern New England late on Thu and
offshore Thu night. High pressure shifts offshore Wed night with a
prefrontal trough/weak cold front sliding through late Thu into Thu
night.
Main focuses during this period were the oppressive heat on Thu and
the severe risk. Did toss around the idea of hoisting an Excessive
Heat Watch for the Thu-Sat timeframe as oppressive heat looking
likely. May fall short of the criteria on the Thu/Sat timeframe and
convective risks could hinder the risk as well. Due to this have
held off from Excessive Heat Watches at this time, but heat
headlines of some sort will be needed in future updates. As for Thu
am anticipating 925 hPa temps of 20-25 degrees C with WSW flow. The
result will be temps ranging from the 80s to the low 90s. Best shot
for the 90 degree readings is across the CT/Merrimack Valley. The
WSW flow will advect in low to mid 70 degree dew points. The result
will be heat index values ranging from the mid 80s to the mid 90s.
On top of the heat there will be the risk for strong/severe
thunderstorms. As that shortwave/trough is lifting in will see
increasing deep layer shear, around 30-40 kts. There will be more
than enough moisture in place and guidance showing roughly 1000-2000
J/kg of MLCAPE. Will note the NAM brings instability up to 3000
J/kg, but it may be running a tad bit hot with the dewpoints.
Something to keep an eye on as we get closer to Thu. Some other
environmental parameters to note are the low level lapse rates are
around 7-8 degrees C with mid level lapse rates around 5-6 degrees
C. Does appear that there is a few hundred J/kg of DCAPE and CAPE
within the hail growth region. Lastly, am seeing 100-200 SRH in the
0-1 km layer. At this point think all severe hazards not out of the
question given the environment. This is indicated well by the latest
CSU ML probs for Day 3 with a 15-30% chance of a wind risk. Even
have a 2-5% tornado risk for portions of western MA. Think this
matches well with SPCs slight risk for Day 3. On top of the severe
risk will also have a threat for heavy downpours, which could result
in flash flooding given how wet we've been. Should see PWATs
approaching 2 inches, which is around 2-2.5 STD from climo per the
NAEFS and EPS SATA tables.
Did have to dial back/adjust precip chances to better time the
convective risk. At this point is appearing that activity pushes in
more during the afternoon/evening vs an early afternoon start. Given
the cloud cover and airmass in place will not see temps fall much
heading into Fri. Low temps Thu night into Fri AM fall into the
low/mid 70s.
Friday through Saturday...
Still appears unsettled during this timeframe as we will be caught
under somewhat zonal flow. A bit of uncertainty with timing a few
shortwaves before a deeper shortwave digs in later on Sat. Could
have one or two weaker waves lifting in/through before late Sat.
Really tough to rule these weaker waves/convectively driven activity
out given the airmass. More confident that a cold front slides
in/through late on Sat into Sun.
The oppressive heat continues Fri into Sat. Expecting the peak of
the heat on Fri, where it will be dangerous. Should see 925 hPa
temps of 24-27 degrees C with WSW/W flow. The result will be temps
in the upper 80s to the mid 90s. Dew points will be quite similar to
Thu with low/mid 70s. The resulting heat index values will be 90 to
103 for most. Heat headlines will likely be needed. Still appears
that there could be heat issues on Sat, but really will depend on
the timing of the cold front sliding in/through. Confidence at this
point for heat indices AOA 90 highest for the MA-Pike south. Will
not see much relief Fri night heading into Sat with lows in the
low/mid 70s.
At this point have generally stuck with the NBM guidance given the
uncertainty with timing the subtle shortwaves lifting in. Did bump
up precip chances to slight chance on Fri. Won't take a whole lot of
forcing to generate a storm or two given the airmass in place. Still
should see plenty of instability of 1000-2000 J/kg on Fri with the
deep layer shear being a bit more marginal 20-30 kts. The shear is
much more potent on Sat ahead of that front with us increasing to 40-
50 kts, but instability becomes more of a question. Given the
environment still think strong/severe storms possible as highlighted
by the CSU ML probs for Fri from the previous run. It is not as
robust for Sat, likely due to the instability.
Sunday and Monday...
Mid level ridge builds into the region for Sun into Mon. This should
bring us a more comfortable airmass in wake of the cold front. At
this point have just stuck with the NBM as it looks reasonable and
the emphasis was placed on the earlier periods of the forecast.
Should see dew points crashing into the 50s and low 60s. High temps
range from the mid 70s to low 80s.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18Z TAF update
Through 00Z...Moderate Confidence
VFR and modest south/southwest winds around 10 knots this
afternoon. There are scattered showers and thunderstorms across
western MA which are expected to expand eastward into this
afternoon and evening. TSRA possible at all interior terminals
and BOS. Cape/Islands look to stay clear of any showers/storms
today. Brief MVFR cigs/vsbys will be possible near any storms.
Tonight...High confidence.
Any TS ends by 01-02Z to SCT-BKN VFR conditions. MVFR/IFR
fog/stratus possible along the South Coast, Cape and Islands
again but with winds becoming more westerly 4-8 kt, the risk of
occurrence is likely to be less than prior nights.
Tomorrow...High confidence.
VFR, dry weather prevails. S/SW winds 4-8 kt with possible
sea-breezes on both coasts.
Tomorrow Night...High Confidence.
Mainly VFR. Southwest winds around 10 knots. Fog/low stratus
development near the coast toward day break.
KBOS TAF...Moderate Confidence. Timing of potential TSRA is
uncertain. Thinking most likely time is 22-00Z, but an earlier
arrival is not out of the question.
KBDL TAF...Moderate confidence in TAF. Timing of potential TSRA
is uncertain. Thinking most likely time is 20-22Z, but given a
few storms have already fired just north of BDL, an earlier
arrival is possible.
Outlook /Wednesday Night through Saturday/...
Wednesday Night: VFR.
Thursday: VFR. Breezy. Chance SHRA, slight chance TSRA.
Thursday Night through Friday Night: VFR. Breezy. Slight chance
SHRA, isolated TSRA.
Saturday: VFR. Breezy. Chance SHRA, slight chance TSRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Favorable wind and sea conditions for mariners through Wednesday
with S/SW winds around 15 kt or less and seas 3 ft or less.
Biggest potential hazards to mariners are for thunderstorms
(some could be strong) between 2 and 9 PM today, and nighttime
fog that may reduce visibility to 1 SM or less.
Outlook /Wednesday Night through Saturday/...
Wednesday Night: Winds less than 25 kt.
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft. Slight chance of rain
showers, isolated thunderstorms.
Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Slight chance of rain
showers, isolated thunderstorms.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.
Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft. Slight
chance of rain showers, isolated thunderstorms.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.
&&
.HYDROLOGY...
330 AM Update:
Scattered to potentially numerous thunderstorms are anticipated
this afternoon into early evening across interior sections of
Southern New England today. Precipitable water values in the 1.6
to 1.9 inch range and high warm cloud depths favor efficient
rain producers with the potential for excessive rains not out of
the question. T-storms are expected to be greater in number
today across CT, western and central MA and into northern and
perhaps central RI.
The very wet July we've experienced has led to soil moisture
and streamflow conditions in Southern New England that are very
sensitive to additional heavy rains. This is especially the case
across parts of northern CT and northwestern MA, both areas
that have been especially hard hit by excessive rains of late.
Any persistent and/or redeveloping t-storm today could
certainly pose a risk for urban and poor drainage street
flooding pretty much anywhere, and the risk for localized, rapid-
onset flash flooding may also ensue where storms train over the
same areas and/or produce rain rates in excess of 1.5+ inches
per hr. Storm motions are toward the ENE today and also should
be progressive/moving along, and that should preclude the need
for a Flood Watch for today/this afternoon.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...Loconto/BL
NEAR TERM...RM
SHORT TERM...Loconto
LONG TERM...BL
AVIATION...Frank/RM
MARINE...Loconto/BL
HYDROLOGY...
Hazardous weather outlook, Jul 25, 3:09 AM EST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 AM EDT Tue Jul 25 2023
CTZ004-MAZ004>007-012>024-026-RIZ001>008-260815-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
409 AM EDT Tue Jul 25 2023
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-260815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
409 AM EDT Tue Jul 25 2023
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002-003-MAZ002-003-008>011-260815-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
409 AM EDT Tue Jul 25 2023
This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 25, 11:57 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1257 PM EDT Tue Jul 25 2023
MAZ009>011-251745-
Western Hampden MA-Eastern Hampden MA-Eastern Hampshire MA-
1257 PM EDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of south central
Hampshire and central Hampden Counties through 145 PM EDT...
At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westfield, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Agawam, West
Springfield, Ludlow, South Hadley, Easthampton, Longmeadow, East
Longmeadow, Belchertown, Wilbraham, Palmer, Southwick, Monson,
Granby, Southampton and Hadley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Connecticut.
&&
LAT...LON 4235 7249 4213 7229 4203 7261 4204 7273
4215 7283
TIME...MOT...LOC 1657Z 239DEG 23KT 4210 7271
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KCSpecial weather statement, Jul 25, 12:47 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
147 PM EDT Tue Jul 25 2023
MAZ002-003-010-251845-
Western Franklin MA-Eastern Franklin MA-Eastern Hampshire MA-
147 PM EDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of east central
Hampshire and southeastern Franklin Counties through 245 PM EDT...
At 146 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hatfield, or near Amherst, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Amherst, Northampton, Deerfield, Belchertown, Ware, Montague, Hadley,
Sunderland, Hatfield, Conway, Leverett, Shutesbury, Whately, Pelham,
New Salem and Wendell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4257 7237 4235 7231 4234 7232 4234 7231
4231 7230 4234 7266 4246 7268
TIME...MOT...LOC 1746Z 260DEG 11KT 4240 7261
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KCNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114390, 1114391, 1114392, 1114393, 1114394, 1114395, 1114396, 1118160, 1114399, 1114400, 1114401, 1114403, 1118159, 1114405, 1114406, 1114408, 1114409, 1118161, 1118167, 1114410.